Myeloma

Myeloma is a cancer of plasma cells in the bone marrow. If you're suffering from myeloma, or know someone who is, join this support group.

About to start vtd

H123
Posted by

Recently diagnosed with myeloma after having blood clots in my lungs. Scans show bone involvement which now explains the pain everyone thought was due to the blood clots! Am due to start vtd in 2 weeks and would be grateful for any advice to help minimise/prepare for side effects. We live around 90 minutes drive from the hospital so need to be prepared for the journey. 

H123
greg777
Posted by

Hi H123,

Welcome to the forum, although I’m sorry for the reason you had to join us.

The extent to which you’ll have side effects can really vary from person to person, so I’m really hoping you won’t find it too bad. On Velcade, i didn’t have much of any side effects, just some bruising around the injection sites. With dexamethasone, depending on your dosage, you may get disrupted sleep and mood swings which can be hard to deal with. You’ll likely have periods of feeling really tired, so be wary of that if you end up driving to the hospital. I always considered drinking plenty of water was a good idea to flush the toxins out of your body, and perhaps keep a diary so that you can begin to work out a pattern of when you are feeling good and not so good, which might help as you go through the cycles.

I didn’t have thalidomide so I can’t comment on that but hopefully someone will be along soon with some advice re: that. In the meantime, I hope the above is helpful and I hope everything goes really well with the treatment, and please keep us updated as to how you get along.

All the best

Greg

H123
Posted by

Thank you for your reply - I have been trying to increase the amount of water I drink so will continue to do that--even though it means disturbed sleep going backwards and forwards to the bathroom! I like the idea of keeping a diary of side effects and looking for patterns. Will definitely give that a try. 

H123
Scilly
Posted by

Hi,

I have had 8 rounds of VTD apart from tiredness I had neuropathy in my legs.

Dose reduced.

Sleep when you are tired & eat what you fancy.

Just listen to your body.

Good luck 

Scilly

Randall
Posted by

Thalidomide is a pretty unpleasant drug but does work to control cancer. It makes acidic foods (orange juice, tomato sauce, bread crust, etc.) taste bitter and metallic so food choices become quite narrow leaning heavily to the bland side. Once the Thalidomide treatment was done, my sense of taste returned to normal. A heavy dose of Thalidomide (300mg daily) like I had creates permanent peripheral nerve damage so my feet, 13 years later, are quite numb particularly when I first awaken in the morning affecting my balance since I can't feel my feet. Perhaps the salient point is I'm still here 13 years later and living a fairly normal life.